Advertisement

Journal of Optimization Theory and Applications

, Volume 172, Issue 1, pp 298–308 | Cite as

A Note on Stability for Risk-Averse Stochastic Complementarity Problems

  • Johanna Burtscheidt
  • Matthias Claus
Article
  • 200 Downloads

Abstract

In this paper, we propose a new approach to stochastic complementarity problems which allows to take into account various notions of risk aversion. Our model enhances the expected residual minimization formulation of Chen and Fukushima (Math Oper Res 30:1022–1038, 2005) by replacing the expectation with a more general convex, nondecreasing and law-invariant risk functional. Relevant examples of such risk functionals include the Expected Excess and the Conditional Value-at-Risk. We examine qualitative stability of the resulting one-stage stochastic optimization problem with respect to perturbations of the underlying probability measure. Considering the topology of weak convergence, we prove joint continuity of the objective function with respect to both the decision vector and the entering probability measure. By a classical result from parametric optimization, this implies upper semicontinuity of the optimal value function. Throughout the analysis, we assume for building the model that a nonlinear complementarity function fulfills a certain polynomial growth condition. We conclude the paper demonstrating that this assumption holds in the vast majority of all practically relevant cases.

Keywords

Stochastic complementarity problem Nonlinear complementarity function Expected residual minimization Risk aversion Stability 

Mathematics Subject Classification

90C15 90C31 90C33 

Notes

Acknowledgments

The authors thank Prof. R. Schultz for helpful discussions.

References

  1. 1.
    Cottle, R.W., Pang, J.S., Stone, R.E.: The Linear Complementarity Problem. SIAM, Philadelphia (2009)CrossRefMATHGoogle Scholar
  2. 2.
    Facchinei, F., Pang, J.S.: Finite Dimensional Variational Inequalities and Complementarity Problems, vol. I. Springer, New York (2003)MATHGoogle Scholar
  3. 3.
    Ferris, M.C., Pang, J.S.: Engineering and economic applications of complementarity problems. SIAM Rev. 39, 669–713 (1997)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Hamatani, K., Fukushima, M.: Pricing American options with uncertain volatility through stochastic linear complementarity models. Comput. Optim. Appl. 50, 263–286 (2011)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Lin, G.H., Fukushima, M.: Stochastic equilibrium problems and stochastic mathematical programs with equilibrium constraints: a survey. Pac. J. Optim. 6, 455–482 (2010)MathSciNetMATHGoogle Scholar
  6. 6.
    Zhang, C., Chen, X., Sumalee, A.: Robust Wardrop’s user equilibrium assignment under stochastic demand and supply: expected residual minimization approach. Transp. Res. Part B Methodol. 45, 534–552 (2011)CrossRefGoogle Scholar
  7. 7.
    Chen, X., Zhang, C., Fukushima, M.: Robust solution of monotone stochastic linear complementarity problems. Math. Program. 117, 51–80 (2009)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Fang, H., Chen, X., Fukushima, M.: Stochastic \(R_0\) matrix linear complementarity problems. SIAM J. Optim. 18, 482–506 (2008)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Chen, X., Fukushima, M.: Expected residual minimization method for stochastic linear complementarity problems. Math. Oper. Res. 30, 1022–1038 (2005)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Claus, M., Krätschmer, V., Schultz, R.: Weak continuity of risk functionals with applications to stochastic programming. https://www.uni-due.de/imperia/md/content/mathematik/2015_preprint_790 (2015)
  11. 11.
    Galantai, A.: Properties and construction of NCP functions. Comput. Optim. Appl. 52, 805–824 (2012)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Luo, M.-J., Lu, Y.: Properties of expected residual minimization model for a class of stochastic complementarity problems. J. Appl. Math., Article ID 497586 (2013). doi: 10.1155/2013/497586
  13. 13.
    Chen, B., Harker, P.T.: Smooth approximations to nonlinear complementarity problems. SIAM J. Optim. 7(2), 403–420 (1997)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Billingsley, P.: Convergence of Probability Measures, 2nd edn. Wiley, New York (1999)CrossRefMATHGoogle Scholar
  15. 15.
    Lang, R.: A note on the measurability of convex sets. Arch. Math. 47, 90–92 (1986)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Artzner, P., Delbaen, F., Eber, J.M., Heath, D.: Coherent measures of risk. Math. Finance 9, 203–228 (2009)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Föllmer, H., Schied, A.: Stochastic Finance, 3rd edn. de Gruyter, Berlin (2011)CrossRefMATHGoogle Scholar
  18. 18.
    Krätschmer, V., Schied, A., Zähle, H.: Domains of weak continuity of statistical functionals with a view on robust statistics. http://arxiv.org/pdf/1511.08677v1 (2015)
  19. 19.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000)CrossRefMATHGoogle Scholar
  20. 20.
    Schultz, R.: Some aspects of stability in stochastic programming. Ann. Oper. Res. 100, 55–84 (2000)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Ulbrich, M.: Semismooth Newton methods for operator equations in function spaces. Technical Rep. 00-11, Department of Computational and Applied Mathematics, Rice University (2000)Google Scholar
  22. 22.
    Mangasarian, O.L.: Equivalence of the complementarity problem to a system of nonlinear equations. SIAM J. Appl. Math. 31, 89–92 (1976)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.University of Duisburg-EssenEssenGermany

Personalised recommendations